The average age of our country’s population is growing older by the minute, and with that growth is an ever increasing amount of people diagnosed with dementia. Those who make it past the 80 year mark, will be more likely than not to have some form of dementia, such as Alzheimer’s. But if you or your elderly loved one has suddenly become more forgetful, the cause may just be temporary.
The Alzheimer’s Association reports that the most common cause of reversible dementia is medication side effects. Since the average senior takes at least 6 medications, according to the Kaiser Foundation, there’s a lot to be concerned about. That makes it imperative that you know what you are taking and all the side effects your medication may cause.
It’s estimated that 25 percent of prescriptions given to seniors may have harmful side effects. Since many seniors take multiple prescriptions, they’re also at risk for negative drug interactions. Seniors with multiple heath issue often see multiple specialists – and often all are prescribing drugs. Having a good primary care doctor who knows all your meds can be your first defense against medication induced dementia. You should also keep a list of your prescribed medications, and carry that list with you at all times. Be sure to give that list to any new doctor you see, especially during a hospital stay.
Some of the biggest drug culprits for causing cognitive decline are Lipitor, Xanax, Valium, and even some antibiotics can cause reversible dementia. Infections and dehydration can also cause us to have trouble thinking. My own father experienced this when he had a severe kidney infection. Once the infection was cleared up, his thinking also went back to normal.
Stress can also cause temporary dementia. A stay in the hospital can be traumatic for anyone, especially those of us in our senior years. Many times, new medications are given to us in the hospital and these alone can contribute to us having cognitive problems. Anesthetics also have loads of side effects and some people, including the very old, show signs of dementia after a surgery or procedure.
Be proactive and quick to ask questions of you or your elder’s doctors. Read all the information given with a new medication. It may just save your elder and you from dealing with cognitive decline. Symptoms of temporary dementia include inappropriate behavior, hallucinations and trouble understanding conversations. Pain killers, antihistamines, and muscle relaxants also may cause decline in brain function.
The good news is that these symptoms may reverse themselves, but just the fear of losing one’s memory can cause undue stress and lasting side effects. This can also lead to depression which carries its own set of dementia related symptoms.
We all must be diligent and know what we are taking, what side effects we might experience, and let our family members also know what to look for while we are on a new medication.
Copyright © 2013 SeniorCareHomes.com. All Rights Reserved.
About The Author: Karen Everett Watson is a Gerontologist and has over 10 years experience as a Journalist. Karen has spent 4 years in the senior community interviewing retirement community residents.
Articles Related to Dementia:
- New Ways To Prevent Dementia
- Understanding Dementia
- Legal Planning Tips For Dementia Patient
- Types of Dementia
- Is It Alzheimer’s?
- Can People with Dementia Be Safe Drivers?
Other SeniorCareHomes.com Helpful Links:
Featured & Seen In: